Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Nyström-Clenshaw-Curtis quadrature for integral equations with discontinuous kernels

Authors: Sheon-Young Kang, Israel Koltracht and George Rawitscher
Journal: Math. Comp. 72 (2003), 729-756
MSC (2000): Primary 45B05, 45J05, 65Rxx, 65R20, 81U10
Published electronically: March 8, 2002
MathSciNet review: 1954965
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new highly accurate numerical approximation scheme based on a Gauss type Clenshaw-Curtis quadrature for Fredholm integral equations of the second kind


whose kernel $k(t,s)$ is either discontinuous or not smooth along the main diagonal, is presented. This scheme is of spectral accuracy when $k(t,s)$ is infinitely differentiable away from the diagonal $ t = s$. Relation to the singular value decomposition is indicated. Application to integro-differential Schrödinger equations with nonlocal potentials is given.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramovitz and I. Stegun (Eds.), Handbook of Mathematical Functions, Dover, NY, 1972. MR 94b:00012
  • 2. B.K. Alpert, Hybrid Gauss-Trapezoidal Quadrature Rules, SIAM J. Sci. Comput. 20, 5 (1999), pp. 1551-1584. MR 2000m:41044
  • 3. P.M. Anselone, Collectively Compact Operator Approximation Theory and Applications to Integral Equations, Prentice-Hall, Englewood Hills, 1971. MR 56:1753
  • 4. K.E. Atkinson, A Survey of Numerical Methods for the Solution of Fredholm Integral Equations of the Second Kind, SIAM, Philadelphia, 1976. MR 58:3577
  • 5. C.T.H. Baker, The Numerical Treatment of Integral Equations, Oxford University Press, 1977. MR 57:7079
  • 6. R.H. Chan and M.K. Ng, Conjugate Gradient Methods for Toeplitz Systems, SIAM Review 38, 3 (1996), pp. 427-482. MR 97i:65048
  • 7. C.W. Clenshaw and A. R. Curtis, A method for numerical integration on an automatic computer, Numer. Math. 2 (1960), pp. 197-205. MR 22:8659
  • 8. L.M. Delves and J.L. Mohamed, Computational Methods for Integral Equations, Cambridge University Press, Cambridge, 1985. MR 87j:65159
  • 9. Ch. Elster, E.E. Evans, H. Kamada and W. Gloeckle, Nonlocality in the Nucleon-Nucleon Interaction Due to the Minimal-Relativity Factors: Effects on Two-Nucleon Observables and the Three-Nucleon Binding Energy, Few-Body Systems, 21, 25 (1996), pp. 25-45.
  • 10. H. Feshbach, A Unified Theory of Nuclear Reactions II, Ann. Phys. NY, 19 (1962), pp. 287-313. MR 25:4863
  • 11. I. Gohberg and I.A. Fel'dman, Convolution Equations and Projection Methods for Their Solution, Transl. Math. Monograph, Vol 41, American Mathematical Society, Providence, RI, 1974. MR 50:8149
  • 12. I. Gohberg, S. Goldberg and M.A. Kaashoek, Classes of Linear Operators, Vol. 1, Birkhauser Verlag, Basel, 1990. MR 93d:47002
  • 13. R.A Gonzales, J. Eisert, I. Koltracht, M. Neumann and G. Rawitscher, Integral Equation Method for the Continuous Spectrum Radial Schrödinger Equation, J. of Comput. Phys. 134 (1997), 134-149. MR 98i:81040
  • 14. D. Gottlieb and S. Orszag, Numerical Analysis of Spectral Methods, SIAM, Philadelphia, 1977. MR 58:24983
  • 15. L. Greengard and V. Rokhlin, On the Numerical Solution of Two-Point Boundary Value Problems, Commun. Pure Appl. Math., 44 (1991), pp. 419-452. MR 92a:34018
  • 16. S.-Y. Kang, Numerical Solution of Integral Equations with Nonsmooth Kernels and Applications, Ph.D. Thesis, Department of Mathematics, University of Connecticut, Storrs, CT, 2000.
  • 17. S. Kapur and V. Rokhlin, High Order Corrected Trapezoidal Quadrature Rules for Singular Functions, SIAM J. Numer. Anal., 34, 4 (1997), pp. 1331-1356. MR 98k:65011
  • 18. R.H. Landau, Quantum Mechanics II, John Wiley, New York, 1990. MR 91g:81001
  • 19. R. Machleidt, K. Holinde and Ch. Elster, The Bonn Meson-Exchange Model for the Nucleon-Nucleon Interaction, Phys. Rep. 149, 1 (1987), pp. 1-89.
  • 20. R. Machleidt, F. Sammarruca and Y. Song, Nonlocal Nature of the Nuclear Force and its Impact on Nuclear Structure, Phys. Rev. C 53, R1483 (1996), pp. 1483-1487.
  • 21. N.F. Mott and H.S. Massey, The Theory of Atomic Collision, 3rd ed. Oxford at Clarendon Press, 1965.
  • 22. F. Perey and B. Buck, A Nonlocal Potential Model for the Scattering of Neutrons by Nuclei, Nucl. Phys. 32, 353 (1962), pp. 353-380.
  • 23. G.H. Rawitscher, B.D. Esry, E. Tiesinga, P. Burke, Jr. and I. Koltracht, Comparison of Numerical Methods for the Calculation of Cold Atomic Collisions, J. Chem. Phys. 111, 23 (1999), 10418-10426.
  • 24. G.H. Rawitscher, S-Y. Kang, I. Koltracht, E. Zerrad, K. Zerrad, B.T. Kim and T. Udagawa, Comparison of Numerical Methods for the Solution of the Schrödinger Equation in the Presence of Exchange Terms, submitted.
  • 25. L. Reichel, Fast Solution Methods for Fredholm Integral Equations of the Second Kind, Numer. Math. 57 (1989), pp. 719-736. MR 91i:65211
  • 26. H.L. Royden, Real Analysis, 3rd Edition, Macmillan Publishing Company, NY, 1988. MR 90g:00004
  • 27. W.N. Sams and D.J. Kouri, Noniterative Solutions of Integral Equations for Scattering. I. Single Channels, J. Chem. Phys. 51 (1969), pp. 4809-4814. MR 58:7006
  • 28. E.R. Smith and R.J.W. Henry, Noniterative Integral-Equation Approach to Scattering Problems, Phys. Rev. A 7, (1973), pp. 1585-1590. MR 50:15691
  • 29. J. Strain, Locally Convergent Multidimensional Quadrature Rules for Singular Functions, SIAM J. Sci. Comput. 16, 4 (1995), pp. 992-1017. MR 96b:65026

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 45B05, 45J05, 65Rxx, 65R20, 81U10

Retrieve articles in all journals with MSC (2000): 45B05, 45J05, 65Rxx, 65R20, 81U10

Additional Information

Sheon-Young Kang
Affiliation: Department of Mathematics, Purdue University North Central, Westville, Indiana 46391

Israel Koltracht
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269

George Rawitscher
Affiliation: Department of Physics, University of Connecticut, Storrs, Connecticut 06269

Keywords: Discontinuous kernels, fast algorithms, nonlocal potentials
Received by editor(s): March 29, 2001
Received by editor(s) in revised form: July 9, 2001
Published electronically: March 8, 2002
Additional Notes: The work of the first author is partially supported by a fellowship from alumni of Mathematics Department, Chungnam National University, Korea.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society